Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Decay with a rate for noncompactly supported solutions of conservation laws


Author: Blake Temple
Journal: Trans. Amer. Math. Soc. 298 (1986), 43-82
MSC: Primary 35L65
MathSciNet review: 857433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that solutions of the Cauchy problem for systems of two conservation laws decay in the supnorm at a rate that depends only on the $ {L^1}$ norm of the initial data. This implies that the dissipation due to increasing entropy dominates the nonlinearities in the problem at a rate depending only on the $ {L^1}$ norm of the initial data. Our results apply to any BV initial data satisfying $ {u_0}( \pm \infty ) = 0$ and $ {\operatorname{Sup}}\{ {u_0}( \cdot )\} \ll 1$. The problem of decay with a rate independent of the support of the initial data is central to the issue of continuous dependence in systems of conservation laws because of the scale invariance of the equations. Indeed, our result implies that the constant state is stable with respect to perturbations in $ L_{{\operatorname{loc}}}^1$. This is the first stability result in an $ {L^p}$ norm for systems of conservation laws. It is crucial that we estimate decay in the supnorm since the total variation does not decay at a rate independent of the support of the initial data.

The main estimate requires an analysis of approximate characteristics for its proof. A general framework is developed for the study of approximate characteristics, and the main estimate is obtained for an arbitrary number of equations.


References [Enhancements On Off] (What's this?)

  • [1] I-Liang Chern, On the decay of a strong wave for hyperbolic conservation laws in one space dimension, Thesis, Courant Institute, New York Univ., 1982.
  • [2] C. Courant and K. O. Friedrichs, Supersonic flow and shock waves, Springer-Verlag, Berlin and New York, 1948.
  • [3] Constantine M. Dafermos, Applications of the invariance principle for compact processes. II. Asymptotic behavior of solutions of a hyperbolic conservation law, J. Differential Equations 11 (1972), 416–424. MR 0296476
  • [4] Ronald J. DiPerna, Decay and asymptotic behavior of solutions to nonlinear hyperbolic systems of conservation laws, Indiana Univ. Math. J. 24 (1974/75), no. 11, 1047–1071. MR 0410110
  • [5] Ronald J. DiPerna, Decay of solutions of hyperbolic systems of conservation laws with a convex extension, Arch. Rational Mech. Anal. 64 (1977), no. 1, 1–46. MR 0454375
  • [6] James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697–715. MR 0194770
  • [7] James Glimm and Peter D. Lax, Decay of solutions of systems of nonlinear hyperbolic conservation laws, Memoirs of the American Mathematical Society, No. 101, American Mathematical Society, Providence, R.I., 1970. MR 0265767
  • [8] Barbara Keyfitz Quinn, Solutions with shocks: An example of an 𝐿₁-contractive semigroup, Comm. Pure Appl. Math. 24 (1971), 125–132. MR 0271545
  • [9] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537–566. MR 0093653
  • [10] Tai Ping Liu, Asymptotic behavior of solutions of general system of nonlinear hyperbolic conservation laws, Indiana Univ. Math. J. 27 (1978), no. 2, 211–253. MR 481315, 10.1512/iumj.1978.27.27017
  • [11] Tai Ping Liu, Admissible solutions of hyperbolic conservation laws, Mem. Amer. Math. Soc. 30 (1981), no. 240, iv+78. MR 603391, 10.1090/memo/0240
  • [12] Tai Ping Liu, Decay to 𝑁-waves of solutions of general systems of nonlinear hyperbolic conservation laws, Comm. Pure Appl. Math. 30 (1977), no. 5, 586–611. MR 0450802
  • [13] Tai Ping Liu, Large-time behavior of solutions of initial and initial-boundary value problems of a general system of hyperbolic conservation laws, Comm. Math. Phys. 55 (1977), no. 2, 163–177. MR 0447825
  • [14] Tai-Ping Liu, Linear and nonlinear large-time behavior of solutions of general systems of hyperbolic conservation laws, Comm. Pure Appl. Math. 30 (1977), no. 6, 767–796. MR 0499781
  • [15] Tai Ping Liu, The deterministic version of the Glimm scheme, Comm. Math. Phys. 57 (1977), no. 2, 135–148. MR 0470508
  • [16] Mitchell Luskin and Blake Temple, The existence of a global weak solution to the nonlinear waterhammer problem, Comm. Pure Appl. Math. 35 (1982), no. 5, 697–735. MR 668411, 10.1002/cpa.3160350505
  • [17] J. A. Smoller, Shock waves and reaction-diffusion equations, Springer-Verlag, New York, 1980.
  • [18] Blake Temple, Global solution of the Cauchy problem for a class of 2×2 nonstrictly hyperbolic conservation laws, Adv. in Appl. Math. 3 (1982), no. 3, 335–375. MR 673246, 10.1016/S0196-8858(82)80010-9
  • [19] J. Blake Temple, Solutions in the large for the nonlinear hyperbolic conservation laws of gas dynamics, J. Differential Equations 41 (1981), no. 1, 96–161. MR 626623, 10.1016/0022-0396(81)90055-3
  • [20] -, Systems of conservaton laws with coinciding shock and rarefaction curves, Contemp. Math. 17 (1983), 143-151.
  • [21] Blake Temple, Systems of conservation laws with invariant submanifolds, Trans. Amer. Math. Soc. 280 (1983), no. 2, 781–795. MR 716850, 10.1090/S0002-9947-1983-0716850-2
  • [22] -, No $ {L^1}$-contractive metrics for systems of conservation laws, Trans. Amer. Math. Soc. 288 (1985),
  • [23] -, On supnorm bounds in Glimm's method, Mathematics Research Center Technical Summary Reports, #2855, University of Wisconsin, Madison.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65

Retrieve articles in all journals with MSC: 35L65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0857433-6
Keywords: Riemann problem, random choice method, decay, stability, continuous dependence, conservation laws, Cauchy problem
Article copyright: © Copyright 1986 American Mathematical Society